Alert archive / Colorado / Flash Flood Warnings in 2024

Flash Flood Warning 6, NWS Pueblo, CO

June 10, 2024Chaffee County, Colorado

NWS Pueblo, CO issued this flash flood warning at Jun 10, 2024, 2:01 PM MDT for Chaffee County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2024, 2:01 PM MDT (20:01 UTC)
Expired
Jun 10, 2024, 5:00 PM MDT
In force
3 hr
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Flood severity
None

County Chaffee County, CO

The radar

The Grand Junction radar (KGJX), 167 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2024-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2024-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
2749 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

380 
WGUS55 KPUB 102001
FFWPUB
COC015-102300-
/O.NEW.KPUB.FF.W.0006.240610T2001Z-240610T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
201 PM MDT Mon Jun 10 2024

The National Weather Service in Pueblo has issued a

* Flash Flood Warning for...
  Central Chaffee County in central Colorado...

* Until 500 PM MDT.

* At 201 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Alpine and St Elmo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3874 10620 3863 10622 3861 10625 3852 10634
      3854 10636 3857 10634 3861 10636 3862 10638
      3864 10638 3865 10643 3870 10645 3871 10643
      3873 10642 3879 10641 3881 10642 3882 10642
      3883 10638 3888 10633 3889 10631 3884 10620

FLASH FLOOD...RADAR INDICATED

$$

Hodanish

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 11:13 AM MDT, 2 hours 48 minutes earlier. Its key messages:

  • Showers and thunderstorms are expected across the area again today. Heavy rainfall and flash flooding will be the main concerns.
  • A warming and drying trend kicks off Tuesday, with near-record heat expected by Thursday.
Area forecast discussion, Jun 10, 11:13 AM MDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1113 AM MDT Mon Jun 10 2024

.KEY MESSAGES...

- Showers and thunderstorms are expected across the area again
  today. Heavy rainfall and flash flooding will be the main
  concerns.

- A warming and drying trend kicks off Tuesday, with near-record
  heat expected by Thursday.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 344 AM MDT Mon Jun 10 2024

Today, a weak low just south of our forecast area will move in as an
upper-level trough passes by to our north. Near the surface, a
blanket of stratus clouds will cover most of the area with lingering
moisture from yesterday remaining in place. As such, another round
of showers and thunderstorms is expected this afternoon and evening,
first across the higher terrain with the impacts moving over the
adjacent plains later. Steering flow at the mid-levels still appears
largely weak and disorganized, meaning that we will be seeing
another day of slow-moving storms with heavy rain potential.
Torrential rain and flash flooding will be our main impact concerns
today, especially over urban areas, areas that received large
amounts of rainfall yesterday, and areas along the Arkansas River
that are already running high. We'll also have to keep a close eye
on the burn scars, mainly if storms linger overhead or train over
them repeatedly. Models have been somewhat inconsistent on impacts
east of the mountains, with some models pushing storms out onto I-25
and beyond while others keep the lower terrain largely dry. Current
consensus is for storms to linger over the mountains through the
afternoon and into early evening. Some scattered storms will manage
to move a bit further east towards I-25, though with the lack of
shear today they should be rather short-lived.

SPC still has our area outlooked as marginal for severe potential
today, with some storms possibly managing to intensify closer to the
mountains/plains interface. Torrential rainfall will still be our
main concern, but any stronger cells could produce severe hail/wind
for short periods of time. Current model consensus has precipitation
quickly waning across the area as we move into the overnight hours
and into early Tuesday morning.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 344 AM MDT Mon Jun 10 2024

Tuesday..

A warming and drying trend begins on Tuesday, and looks to persist
through the middle of next week, as ridging sets up over the region.
Enough lingering moisture looks to be present on to Tuesday to
support scattered high-based showers and weak thunderstorms over
most of the forecast area. Our higher terrain and mountain adjacent
locations should see some decent rainfall out of storms still, but
our eastern plains locations could end up seeing more gusty outflow
winds than meaningful rain with Tuesday's storms if we dry out as
much as models are currently pointing towards. Temperatures warm
back up to several degrees above where we'll be on Monday, but only
two or three degrees above normal for most locations. Highs look to
be in the mid to upper 80s across our plains, with upper 70s and low
80s for mountain valleys, and 60s and 70s for higher terrain
locations.

Wednesday and Thursday..

We continue to get hotter and drier through this period as ridging
continues to build over the region. Pops and qpf both decrease in
coverage and intensity, and become restricted to the mountains for
Wednesday, and mostly non-existent for Thursday. This means that we
could see a few stray showers and weak storms over the high country
on Wednesday, though they will likely be gusty wind-makers moreso
than rain-makers. Precipitation is not likely for most areas on
Thursday. Temperature-wise, expect a steady climb to near record
heat by Thursday, with highs in the mid to upper 90s and a few 100s
across the plains on Wednesday, and widespread triple digits for
many locations on Thursday. It is still several days out, but all
three of our climate sites are forecast to come within a degree or
two of our record highs for Thursday. (Colorado Springs record: 95,
Pueblo record: 102, Alamosa record: 90)

Friday Onwards..

For Friday, models bring a low onshore over California late
Thursday, and into the Four Corners region by Friday evening. This
system will bring Pacific moisture and southwesterly flow into our
region, which should help to spark showers and thunderstorms for at
least the Friday and possibly Saturday timeframe as well depending
on timing, trajectory, and lingering moisture associated with the
system after it passes through. It's too early to tell exactly how
this system will play out, but it seems likely that most areas will
see rain and storm chances for at least Friday. Another warming and
drying trend looks to follow suit quickly after the departing Friday
system.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1107 AM MDT Mon Jun 10 2024

Overall, VFR conditions likely next 24 hours. KCOS and KPUB may
see a passing -TSRA this late afternoon/early evening but
likelihood of this has decreased as hirez guidance has come in
drier last couple of runs. Low level atmos is expected to dry
out with time so low cloud threat for tomorrow morning has
decreased.

KALS will have the best potential for storm late this afternoon
and into the evening hours and kept thunder in this taf during
the time period mentioned above. They may also see some low cigs
tomorrow AM.

&&

.HYDROLOGY...
Issued at 344 AM MDT Mon Jun 10 2024

Rapid snow melt continues, leading to elevated flows along the
Arkansas River from Leadville to Canon City through tonight, along
with smaller creeks and streams close to the mountains. While water
levels are generally expected to stay within their banks, fast flows
can still be dangerous. Storms this afternoon and evening will be
capable of producing heavy rainfall, leading to elevated flooding
concerns. Areas most likely to experience localized flash flooding
will be the burn scars, low-lying urban areas, and areas that
received heavy rainfall yesterday, along with areas near high-
flowing streams, creeks, and rivers.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...GARBEROGLIO
LONG TERM...EHR
AVIATION...HODANISH
HYDROLOGY...GARBEROGLIO
Hazardous weather outlook, Jun 10, 11:28 AM MDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1128 AM MDT Mon Jun 10 2024

COZ058>089-093>099-111730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1128 AM MDT Mon Jun 10 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected
today across the mountains, especially across the Continental
Divide region. Over the remainder of the mountains and high
valleys, storms will be isolated to scattered. Over the I-25
corridor, storm coverage is expected to generally be isolated. Te
eastern plains should remain dry.

With plenty of low level moisture in place, and sufficient
instability, any storm that does develop will be capable of
locally heavy rain, gusty winds and small hail. There is a low
chance that one or two storms may become severe. Isolated
flash flooding will be possible, especially along the Continental
Divide region.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances continue for Tuesday, though they begin to
diminish in both coverage and severity. Storms will remain more
confined to the higher terrain by Tuesday, with gusty winds and
lightning the primary concerns. Isolated storms are possible for
Wednesday over the higher terrain as well. Showers and storms are
not expected for Thursday, but near record heat could impact
vulnerable populations who are outdoors on Thursday afternoon.
Chances for showers and thunderstorms return to area on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:03 PM MDTSevere Thunderstorm WarningPUBLas Animas27 min
Jun 9, 6:28 PM MDTSpecial Weather StatementPUBCostilla32 min
Jun 9, 6:30 PM MDTSpecial Weather StatementPUBHuerfano30 min
Jun 9, 6:38 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas, Pueblo37 min
Jun 9, 6:48 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas27 min
Jun 9, 6:55 PM MDTFlash Flood WarningPUBHuerfano2 hr
Jun 9, 7:56 PM MDTSpecial Weather StatementPUBPueblo49 min
Jun 9, 8:31 PM MDTFlash Flood WarningPUBPueblo3 hr
Jun 10, 11:06 AM MDTRiver Flood WarningPUBPueblo4 days
Jun 10, 2:51 PM MDTSpecial Weather StatementPUBTeller24 min
Jun 10, 2:54 PM MDTSpecial Weather StatementPUBTeller36 min
Jun 10, 4:00 PM MDTSpecial Weather StatementPUBSaguache30 min
Jun 10, 4:04 PM MDTSpecial Weather StatementPUBCuster26 min
Jun 10, 4:15 PM MDTSpecial Weather StatementPUBCuster30 min
Jun 10, 4:27 PM MDTSpecial Weather StatementPUBFremont33 min
Jun 10, 4:30 PM MDTSpecial Weather StatementPUBFremont30 min
Jun 10, 4:34 PM MDTSpecial Weather StatementPUBCuster26 min
Jun 10, 4:39 PM MDTSpecial Weather StatementPUBRio Grande36 min
Jun 10, 4:45 PM MDTSpecial Weather StatementPUBFremont30 min
Jun 10, 4:51 PM MDTSpecial Weather StatementPUBCuster24 min
Jun 10, 4:56 PM MDTSevere Thunderstorm WarningPUBFremont34 min
Jun 10, 5:01 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont29 min
Jun 10, 5:07 PM MDTSpecial Weather StatementPUBAlamosa23 min
Jun 10, 5:11 PM MDTSpecial Weather StatementPUBFremont34 min
Jun 10, 5:18 PM MDTSpecial Weather StatementPUBAlamosa27 min
Jun 10, 5:28 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont32 min

Nearby

Flash Flood Warnings in Colorado, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.